Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Aberdeen, SD

July 1, 2003Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 2003, 10:09 PM MDT for Stanley County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 10:09 PM MDT (04:09 UTC)
Expired
Jul 1, 2003, 10:45 PM MDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Stanley County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2499 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS53 KABR 020409
SVRABR
SDC117-020445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 PM MDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1045 PM MDT

* AT 1009 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF HAYES...OR ABOUT 32 MILES
  NORTHEAST OF PHILIP...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES AROUND 1020 PM MDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4444 10116 4424 10116 4430 10072 4454 10085

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:20 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 1, 8:20 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT TUE JUL 1 2003

NEAR TERM CONCERNS REVOLVE AROUND CONVECTIVE CHCS FOR OUR WRN CWA.
CURRENTLY SOME WDLY SCT +TSRA ACROSS WRN SD...SO CURRENT FCST OF
SLGT CHC APPEARS TO BE ON TRACK. FEELING IS THAT WITH TEMPS PUSHING
CENTURY MARK EARIER OUT THERE...CONVECTIVE TEMPS REACHED.
ALSO...TEMPS APPEAR TO BE REASONABLE...SO HAVE ALSO LEFT ALONE.

AFTER LOOKING AT 18Z GFS AND 12Z CANADIAN...DID SOME TWEAKING TO WX
GRIDS FOR THURSDAY. AS OF LATE...SEEMS MODELS HAVE BEEN A BIT FAST
WITH FCSTD FROPAS. BASICALLY SLOWED DOWN WX PROGRESSION IN THE
GRIDS...ALTHO NO NET IMPACT SEEN IN WORDED FCST. ALSO NOTICED THAT
WE ARE AN ISLAND IN THE WX GRIDS FOR FRIDAY. AGAIN...CANADIAN
SEEMS TO AGREE ON PCPN OCCURRING...AND GOING WITH PREVIOUS THOUGHT
THAT FRONTS APPEAR TO BE FCSTD TO FAST TO MOVE THROUGH...HAVE LEFT
THOSE GRIDS ALONE.

SO...UPDATED GRIDS HAVE BEEN SENT...BUT WORDED FCST STILL HOLDS.

.ABR...NONE.
HINTZ
Hazardous weather outlook, Jul 1, 4:32 AM MDT, 17 hours 37 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA WILL GRADUALLY
DISSIPATE BY MID MORNING.  THESE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE.

ISOLATED THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP BY MID TO LATE
AFTERNOON ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.  THE
ISOLATED THUNDERSTORMS WILL COME TO AN END EARLY THIS EVENING ACROSS
CENTRAL SOUTH DAKOTA...WITH A CHANCE OF THUNDERSTORMS CONTINUING
ACROSS NORTH CENTRAL SOUTH DAKOTA.  THIS CHANCE OF THUNDERSTORMS
WILL GRADUALLY SHIFT INTO NORTHEAST SOUTH DAKOTA AND FAR WEST
CENTRAL MINNESOTA BY LATE EVENING.  THERE IS A SLIGHT RISK THAT
THUNDERSTORMS THAT DO FORM LATE THIS AFTERNOON AND TONIGHT MAY BE
SEVERE.  THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY
AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA EXTENDING INTO FAR WEST
CENTRAL MINNESOTA.  THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY EVENING.  SOME OF THE THUNDERSTORMS MAY BE SEVERE
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

MARSILI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:53 PM MDTSevere Thunderstorm WarningABRStanley37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.